Xanax is used to treat individuals with anxiety disorders, panic disorders, PTSD, and a host of other conditions. This popular drug helps ease patient’s mental distress and can even help you sleep better at night. However, this substance is not meant to be used over a long period of time.
In fact, those who use Xanax longer than they should will experience symptoms of dependence and even withdrawal. Drug withdrawal, with any substance, can be difficult. However, with a benzodiazepine like Xanax (Alprazolam), the struggles of breaking free from this drug can be especially brutal. Xanax can create intense withdrawal symptoms that make it extremely difficult to quit.
What are the Signs & Symptoms of Xanax Withdrawal?
Withdrawal from this anti-anxiety medication can manifest differently from person to person of course. Each individual will have a different collection of symptoms. The intensity of the symptoms will vary as well. Some people have worse withdrawal symptoms. Other people experience more mild symptoms.
Regardless, you want to know what signs to look out for with Xanax withdrawal. This way you can healthily withdraw from the drug yourself or help someone else get through their withdrawal from Xanax.
Increased Anxiety Levels
Increased anxiety is one of the most obvious signs of withdrawal. Xanax helps to reduce the level of anxiety within a patient. However, when someone gets off this drug, the anxiety comes back. Sometimes, the increase in anxiety is mild.
Other times, though, those going through withdrawal will experience anxiety that is worse than when they first began treatment. It all depends on the biological makeup of the person.
Insomnia can also occur because of withdrawal from Xanax. The intensity of insomnia may vary and can last for days. In addition, a lack of sleep can contribute to worse anxiety and an increased risk for other mental health issues such as depression.
Uncomfortable Physical Sensations
Physical sensations are one of the first things people think about when imagining withdrawal. From excessive sweating to body tremors, to an upped heart rate. All of these symptoms can combine to create an uncomfortable physical sensation within an individual who is undergoing withdrawal.
In addition, headaches, hyperventilation, and even seizures could appear during the withdrawal period. Seizures, in particular, should be looked out for. This is one of the most dangerous withdrawal symptoms linked to Xanax.
If seizures are not treated properly, with professional medical help, death could occur. So it’s imperative to take physical withdrawal symptoms seriously.
Worsened Mental Health In Other Domains
Your anxiety can get worse during withdrawal. But other mental health issues can crop up during withdrawal too. Depression is commonly experienced during withdrawal. This can cause a feeling of hopelessness and isolation within a person.
In addition, those withdrawing from Xanax could also become more obsessive in their behaviors and exhibit OCD like tendencies. Mental stress can increase as well, and most patients become ill-equipped to handle this mental strain. This can cause brain fog and cognitive decline over time.
As anyone can imagine, mood changes are also common with withdrawal. Without sleep, and with an increase in anxiety and other issues, people can become more agitated and aggressive. Individuals who are withdrawing might act differently than they normally would. They might start snapping at the people closest to them and having angry fits.
These dramatic mood changes are to be expected, especially with more extreme cases of Xanax withdrawal. Some researchers have even found that these mood changes can last for weeks or months. This is known as PAWS or Post-Acute Withdrawal Syndrome.
A Break From Reality
This final cluster of symptoms is more on the extreme side. But some people will have to deal with this during their Xanax withdrawal. Psychosis is rarer with withdrawal, but people getting off Xanax can have a break from reality. Again, severity differs between patients. However, symptoms ranging from hallucinations to delirium, to even a feeling of unreality can occur.
When you notice these signs in someone else, or you feel the beginnings of delusional thinking, it is best to consult medical help. This could be a sign that a withdrawal is taking a turn for the worst.
How Can You Get Through Xanax Withdrawal Successfully?
Generally, withdrawal occurs hours after someone has taken their last prescribed dose of Xanax. The beginnings of withdrawal signs and symptoms can begin showing up anywhere from eight to twelve hours.
You can’t completely rid yourself of withdrawal symptoms. But you can take some precautions to prevent more intense episodes of withdrawal.
Schedule When You Take Your Medication
Firstly, you want to try and time your doses correctly. You do not want to skip doses and you should be taking your Xanax at a regular time each day. This way you don’t have withdrawal as you are actively taking the medication.
Wean Yourself Off Your Medication Slowly
However, if you are planning to get off Xanax permanently, there are other steps to take. This way you can get through withdrawal more smoothly. Really, one of the best ways to lessen the intensity of withdrawals is by weaning yourself off the drug slowly with the help of your doctor.
You should try to avoid going cold turkey with Xanax, as this can prolong the withdrawal period and make it worse. Instead, slowly lower the dose over time. You want to get help from your doctor of course if you go with this route. As it can be dangerous to taper off this drug on your own.
Stay Active and Healthy
Other more natural treatments can help your Xanax withdrawal as well. You want to be exercising regularly and eating well to minimize your withdrawal effects. Keeping your body balanced and in good health is important.
In addition, meditation and behavioral therapy are useful as well. These practices can help center the mind and make it more resilient during a harsh withdrawal period.
Really, withdrawal is never easy. But this does not mean that you cannot take precautions and be vigilant of the signs of impending Xanax withdrawal.